Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 88, NWS Des Moines, IA

May 1, 2001Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 6:34 PM CDT for Carroll County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 1, 2001, 6:34 PM CDT (23:34 UTC)
Expired
May 1, 2001, 7:15 PM CDT
In force
41 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Carroll County, IA

What was reported inside it

TimeReportWhereRemark
May 1, 7:12 PM CDTHail 0.75Coon Rapids, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012335
SVRDSM

IAC027-020015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 715 PM CDT

* AT 632 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF CARROLL...OR ABOUT 51 MILES
  SOUTHWEST OF FORT DODGE...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF GLIDDEN AROUND 700 PM
  7 MILES NORTH OF COON RAPIDS AROUND 700 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4220 9488 4186 9488 4187 9465 4220 9466
$$

COGIL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE MAY 1 2001

EARLY CONCERN WILL BE SVR WX AND DURATION OF IT.  SECOND FOCUS WILL
BE DAILY HIGH POPS AND POSSIBLE FLOODING.

MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS
NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM.
DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE
FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR
POTENTIAL.  EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP
NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE
HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS
FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH
BETTER VEERING.  LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT
THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF
SECOND LINE OF PCPN TNGT.  THEN BOUNDARY ORIENTS E/W AND REMAINS IN
THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS.  KNOWING CLIMO WISE
THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR
WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL
DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS.

LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL
IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH
THE PERIOD.

.DSM...NONE

FORSTER

In the hours before

Local storm report, May 1, 4:48 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    EMMETSBURG                IA   1 INCH HAIL
05/01/01   PALOALTO                       REPORTED BY KICD RADIO.

0440 PM    RINGSTED                  IA   1 INCH HAIL
05/01/01   EMMET                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 1, 5:36 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
536 PM CDT TUE MAY 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    SWEA CITY                 IA   .88 INCH HAIL
05/01/01   KOSSUTH                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0507 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0510 PM    BUFFALO CENTER            IA   1 INCH HAIL
05/01/01   WINNEBAGO                      REPORTED BY STORM
                                          SPOTTER.

0513 PM    DENISON                   IA   1 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY MEDIA.

0520 PM    DENISON                   IA   .88 INCH HAIL
05/01/01   CRAWFORD                       REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:09 PM CDTSevere Thunderstorm WarningDMXPalo Alto31 min
May 1, 4:18 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 1, 4:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min
May 1, 4:42 PM CDTSevere Thunderstorm WarningDMXKossuth28 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningDMXWinnebago31 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningDMXCarroll46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.